Raynaud’s, Skin Ulcers Worsen After Iloprost Stopped During COVID-19
Monthly infusions halted for scleroderma patients in Italy in early 2020
Raynaud’s phenomenon or skin ulcer symptoms associated with scleroderma worsened in around one-third of patients after iloprost infusions were stopped for a spell at the start of the COVID-19 pandemic, a survey study of patients in Italy reported.
A low density of small blood vessels predicted the worsening of symptoms after treatment interruption.
Findings suggested that capillaroscopy, a noninvasive method to measure small blood vessel density, may be used to personalize iloprost treatment, but further studies are needed, the researchers said.
Of note, iloprost is marketed in the U.S. as Ventavis, as an inhaled formulation administered with a nebulizer.
The survey study, “Sudden winter iloprost withdrawal in scleroderma patients during COVID-19 pandemic,” was published in the journal Microvascular Research.
Characteristic symptoms of scleroderma include patches of thick and hardened skin, skin ulcers (sores), and Raynaud’s phenomenon, in which the fingers and toes feel numb or frigid in response to exposure to cold temperatures or stress.
50 patients surveyed after missing monthly treatment
Iloprost, infused into the bloodstream, is currently recommended by the European League against Rheumatism for scleroderma-related Raynaud’s and skin ulcers when patients fail to respond to oral therapies. The therapy’s active ingredient is a lab-made version of prostacyclin, a naturally occurring hormone that relaxes and widens blood vessels (vasodilator).
Due to lockdowns in 2020 triggered by the COVID-19 pandemic, there was an unexpected withdrawal of iloprost infusions for most scleroderma patients in Italy.
At that time, researchers based in Italy conducted a survey to determine the consequences of the sudden and simultaneous withdrawal of iloprost in a group of scleroderma patients.
“The completely unexpected first COVID-19 wave has provided some unique conditions to evaluate the consequences of sudden iloprost discontinuation,” the team wrote.
Fifty patients with a mean age of 54.9 years, 45 (90%) of whom were female, were contacted by phone in April 2020, as rescheduling of treatments started after safety measures were set in place. Before the pandemic, all received iloprost monthly for Raynaud’s or skin ulcers that were not responsive or intolerant to oral vasodilators.
“Patients were specifically asked to compare their condition in the week just after the last iloprost treatment in February and that just after the missed infusion in March ,” the researchers wrote.
Among them, 11 (22%) reported a worsening of Raynaud’s phenomenon after the discontinuation of monthly iloprost infusions. The rated intensity of Raynaud’s worsening significantly increased during iloprost withdrawal, while the trend toward worsening of symptom frequency did not reach statistical significance.
Although no one developed skin ulcers for the first time after withdrawal, in the 27 people with a history of ulcers, nine (33.3%) reported ulcer worsening. Of these, seven (25.9%) without active skin ulcers had a recurrence during iloprost withdrawal.
Patients who experienced a worsening of Raynaud’s phenomenon did not differ from the rest of the group regarding demographics, disease-related characteristics, or ongoing vasodilator treatment.
Measures of small blood vessels (capillaries) by capillaroscopy, halted for a median of seven months, showed that Raynaud’s worsening was associated with a reduced density of capillaries. There was, on average, a 44% lower likelihood of Raynaud’s worsening for each unit of increased capillary density.
Treatment for depression or anxiety was more common among patients who reported more severe Raynaud’s symptoms after iloprost withdrawal.
The presence of either active or former skin ulcers at the time of iloprost withdrawal was the only predictor of symptom worsening. For Raynaud’s worsening, the aggravation of ulcers was associated with a lower capillary density.
“We observed a reduced capillary density in patients who experienced a worsening of both [Raynaud’s phenomenon] and [skin ulcers] after iloprost withdrawal,” the researchers wrote. “In addition, a concomitant mood disorder and a history of digital ulcers, represent further risk factors for a worsening of [Raynaud’s phenomenon] and [skin ulcers].”
Further studies, they added, “are needed to assess whether the capillaroscopy could be used to personalize iloprost regiment in [scleroderma] patients.”